Skip to main content

Strong Converse Inequality for a Spherical Operator


In the paper titled as "Jackson-type inequality on the sphere" (2004), Ditzian introduced a spherical nonconvolution operator , which played an important role in the proof of the well-known Jackson inequality for spherical harmonics. In this paper, we give the lower bound of approximation by this operator. Namely, we prove that there are constants and such that for any th Lebesgue integrable or continuous function defined on the sphere, where is the th modulus of smoothness of .

1. Introduction

Let be the unit sphere of endowed with the usual rotation invariant measure . We denote by the space of all spherical harmonics of degree on and the space of all spherical harmonics of degree at most . The spaces are mutually orthogonal with respect to the inner product


so there holds


By and , , we denote the space of continuous, real-value functions and the space of (the equivalence classes of) -integrable functions defined on endowed with the respective norms


In the following, will always be one of the spaces for , or for .

For an arbitrary number , , we define the spherical translation operator with step as (see [1, 2])


where means the -dimensional surface area of sphere embedded into . Here we integrate over the family of points whose spherical distance from the given point (i.e., the length of minor arc between and on the great circle passing through them) is equal to . Thus can be interpreted as the mean value of the function on the surface of a -dimensional sphere with radius .

By the help of translation operator, we can define the modulus of smoothness of as (see [3, Chapter 10] or [4])


Clearly, the modulus is meaningful to describe the approximation degree and the smoothness of , which has been widely used in the study of approximation on sphere.

The Laplace-Beltrami operator is defined by (see [5, 6])


where , . We also need a -functional on sphere defined by (see [3])


where . For the modulus of smoothness and -functional, the following equivalent relationship has been proved (see [3, Section 10.6])


Throughout this paper, we denote by the positive constants independent of and and by the positive constants depending only on . Their value will be different at different occurrences, even within the same formula. By we denote that there are positive constants and such that .

In [3], Ditzian introduced a spherical operator and used it to prove the well-known Jackson type inequality for spherical harmonics. Before giving the definition of , we need to introduce some preliminaries. Denote


where denotes the group of orthogonal matrices on with determinants 1. We denote further


For an orthogonal matrix with determinant 1, we define


Now we are in the position to define the operator . At first we define the averaging operator by (see [3])


where represents the Haar measure on normalized so that


where the definition of the Haar measure can be found in [7]. Furthermore, for a measure supported in ( being fixed and is the variable) such that for , the operator is defined by


In [3], Ditzian gave a converse inequality for as follows.

Theorem A.

For any , , and some fixed , there holds


In this paper, we improve this result. Motivated by [8, 9], we obtain the following Theorem 1.1.

Theorem 1.1.

For any , , there holds


2. The Proof of Main Result

Before proceeding the proof, we state some useful lemmas at first. The first one can be find in [3, page 6].

Lemma 2.1.

For any , , there exists a constant depending only on such that


The following three lemmas reveal some important properties of . Their proofs can be found in [3, Theorem 6.1], [3, Theorem 6.2], and [3, equation (4.8)], respectively.

Lemma 2.2.

For , , and , one has


where .

Lemma 2.3.

For , and , there holds


where is a polynomial of degree in . Moreover, only for

Lemma 2.4.

For any , any , and , there holds


From (1.8) and [10, Theorem 3.2] (see also [3, page 16]) we deduce the following Lemma 2.5 easily.

Lemma 2.5.

Let be defined in (2.3) and , then one has


Now, we give the last lemma, which can easily be deduced from [10, Theorem 3.1].

Lemma 2.6.

Let be defined in (2.3) and , then one has


We now give the proof of Theorem 1.1. It has been shown in (1.15) and (1.8) that there exists a constant such that


hence we only need to prove that there exists a constant such that


From (2.5) it is sufficient to prove that, for , there holds


In order to prove (2.9), we first prove


Indeed, from (2.1), we have


Now we turn to prove


In fact, from (2.3), we obtain


In order to estimate , we use (2.6) and obtain that


Using (2.2) again and (2.10), we have


The above inequality together with (2.13) and (2.10) yields (2.12). Then we can deduce (2.9) from (2.12) and (2.10) easily. Therefore (2.8) holds. This completes the proof of Theorem 1.1.


  1. Rudin W: Uniqueness theory for Laplace series. Transactions of the American Mathematical Society 1950, 68: 287–303. 10.1090/S0002-9947-1950-0033368-1

    Article  MATH  MathSciNet  Google Scholar 

  2. Berens H, Butzer PL, Pawelke S: Limitierungsverfahren von Reihen mehrdimensionaler Kugelfunktionen und deren Saturationsverhalten. Publications of the Research Institute for Mathematical Sciences 1968, 4: 201–268. 10.2977/prims/1195194875

    Article  MATH  MathSciNet  Google Scholar 

  3. Ditzian Z: Jackson-type inequality on the sphere. Acta Mathematica Hungarica 2004,102(1–2):1–35.

    Article  MATH  MathSciNet  Google Scholar 

  4. Rustamov KhP: On the equivalence of different moduli of smoothness on the sphere. Proceedings of the Steklov Institute of Mathematics 1993,204(3):235–260.

    MathSciNet  Google Scholar 

  5. Wang K, Li L: Harmonic Analysis and Approximation on the Unit Sphere. Science Press, Beijing, China; 2000.

    Google Scholar 

  6. Müller C: Spherical Harmonics, Lecture Notes in Mathematics. Volume 17. Springer, Berlin, Germany; 1966:iv+45.

    Google Scholar 

  7. DeVore RA, Lorentz GG: Constructive Approximation. In Grundlehren Math. Wiss.. Volume 303. Springer; 1993:x+449.

    Google Scholar 

  8. Dai F, Ditzian Z: Strong converse inequality for Poisson sums. Proceedings of the American Mathematical Society 2005,133(9):2609–2611. 10.1090/S0002-9939-05-08089-5

    Article  MATH  MathSciNet  Google Scholar 

  9. Yang RY, Cao FL, Xiong JY: The strong converse inequalities for de la Vallée Poussin means on the sphere. Chinese Journal of Contemporary Mathematics, In press

  10. Ditzian Z, Felten M: Averages using translation induced by Laguerre and Jacobi expansions. Constructive Approximation 2000,16(1):115–143. 10.1007/s003659910005

    Article  MATH  MathSciNet  Google Scholar 

Download references


The research was supported by the National Natural Science Foundation of China (no. 60873206).

Author information

Authors and Affiliations


Corresponding author

Correspondence to Feilong Cao.

Rights and permissions

Open Access This article is distributed under the terms of the Creative Commons Attribution 2.0 International License (, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Reprints and permissions

About this article

Cite this article

Lin, S., Cao, F. Strong Converse Inequality for a Spherical Operator. J Inequal Appl 2011, 434175 (2011).

Download citation

  • Received:

  • Accepted:

  • Published:

  • DOI: